Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Kansas City, MO

May 7, 2002Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 7, 2002, 10:05 AM CDT for Linn County, Miami County, Kansas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 10:05 AM CDT (15:05 UTC)
Expired
May 7, 2002, 11:15 AM CDT
In force
70 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Linn County, KS, Miami County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-576 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 071505
SVRMCI
KSC107-121-071615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1115 AM CDT

* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GARNETT...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CENTERVILLE KS BY 1010 AM CDT.
   PARKER BY 1020 AM CDT.
   BEAGLE BY 1030 AM CDT.
   OSAWATOMIE...FONTANA...LA CYGNE BY 1035 AM CDT.
   PAOLA BY 1045 AM CDT.
   SOMERSET...HILLSDALE BY 1055 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3820 9545 3809 9530 3822 9463 3838 9463
          3870 9463 3875 9486

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:30 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 7, 4:30 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 AM CDT TUE MAY 7 2002

OVERNIGHT CONVECTION MOVED OUT OF THE CWA AROUND 3 AM. HAIL AND
STRONG WINDS WERE THE SEVERE WEATHER VERIFIERS FOR THE EVENT.  MUCH
THE SAME LOOKS TO BE AHEAD OF US AGAIN FOR TONIGHT.

AVN AND ETA MODELS ARE IN FAIRLY CLOSE AGREEMENT THAT THIS
MORNINGS FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH TODAY AS A
LARGE SHORT WAVE MOVES INTO THE UPPER MIDWEST.  THE ASSOCIATED
SURFACE LOW LOOKS TO STRENGTHEN ACROSS WEST NEBRASKA AND KANSAS
BEFORE MOVING TO THE NORTHEAST THROUGH THE MO/IA/NE/KS BORDER REGION
TONIGHT. WITH THE LLJ POINTING INTO CENTRAL MISSOURI FROM
OKLAHOMA...L.I.S HIGH AND THE CAP IS LOW... ANOTHER ROUND OF
THUNDERSTORMS IS A GOOD BET FOR TONIGHT.  I AM EXPECTING THE BEST
FOCUS FOR DEVELOPMENT OF STORMS TO BE IN NORTH MISSOURI AS THE
SURFACE BOUNDARY SHOULD HAVE RETREATED TO THE NORTH WITH THE HELP OF
THE STRENGTHENING LOW TO THE WEST.

FOR WEDNESDAY THE SURFACE LOW WILL CONTINUE TO MOVE
NORTHEAST...KEEPING US IN THE WARM SECTOR THROUGHOUT THE DAY.  HIGH
THETA-E AIR MASS WILL REMAIN IN PLACE OVER THE CWA UNTIL EARLY
NIGHTFALL. THEN HIGH PRESSURE WILL BUILD IN BEHIND A COLD FRONT THAT
WILL BE DRAGGED THROUGH THE CWA BY THE RETREATING LOW.  THIS SHOULD
GIVE USE A FEW DAYS BREAK FROM THE CONVECTION.

THE WHOLE PATTERN LOOKS TO TRY AND REPEAT ITSELF FOR THE WEEKEND.
CONTINUED SPLIT FLOW WILL ALLOW FOR ANOTHER ROUND OF STRONG WAA
ACROSS THE MIDWEST WITH IMPULSES CONTINUING TO MOVE THROUGH THE
BOTTOM OF YET ANOTHER WEST COAST TROUGH.  THEREFOR...HAVE CONTINUED
TO HOLD ONTO THE CHANCE OF THUNDERSTORMS FOR THE WEEKEND STARTING
FRIDAY NIGHT...AS ANOTHER SURFACE LOW MOVES INTO WEST NEBRASKA AND
KANSAS.

CUTTER

.EAX
MO...FLOOD WATCH TUESDAY MORNING...
ZNS011>015-020>025-028>033-037>040-043>046-053-054
KS...FLOOD WATCH TUESDAY MORNING...ZNS025-057-060-102>105

In the hours before

Special weather statement, May 7, 5:46 AM CDT, 4 hours 19 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CDT TUE MAY 7 2002

* HAZARDS EXPECTED -
SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING...WITH THE GREATEST
THREAT NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. THE
PRIMARY THREATS ARE VERY HEAVY RAIN...HAIL AND DAMAGING WINDS.

SEVERE THUNDERSTORMS MAY CONTINUE INTO THE MORNING HOURS ON
WEDNESDAY...WITH THE THREAT OF SEVERE WEATHER REDEVELOPING FOR
WEDNESDAY EVENING.

THE NEXT THREAT OF SEVERE WEATHER WILL BE SATURDAY OR SUNDAY.

* SPOTTER ACTIVATION -
WILL LIKELY BE REQUIRED THIS EVENING FOR AREAS NORTH OF INTERSTATE
70.

DISCUSSION: A BOUNDARY...LOCATED FROM SOUTHEASTERN KANSAS EAST INTO
SOUTHWESTERN MISSOURI...WILL LIFT NORTH TODAY AS ANOTHER SURFACE LOW
SPINS UP OVER WEST KANSAS.  THE WARM...MOIST AND UNSTABLE AIR MASS
WILL FLOW NORTH...AND IN THE VICINITY OF THE SURFACE BOUNDARIES
WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...ESPECIALLY
TONIGHT IN NORTHERN MISSOURI. IN ADDITION...FLOODING WILL BE
POSSIBLE...IF THE HEAVY RAINFALL FALLS ON ALREADY SATURATED AREAS
ALONG AND NORTH OF INTERSTATE 70.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

RC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:35 PM CDTSevere Thunderstorm WarningEAXLeavenworth55 min
May 6, 10:29 PM CDTSevere Thunderstorm WarningEAXLeavenworth61 min
May 6, 10:45 PM CDTSevere Thunderstorm WarningEAXWyandotte45 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
May 6, 11:38 PM CDTSevere Thunderstorm WarningEAXMiami52 min
May 6, 11:47 PM CDTSevere Thunderstorm WarningEAXLinn58 min
May 7, 8:06 AM CDTSevere Thunderstorm WarningEAXLinn39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.